Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 26, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 5, 1997, 11:16 AM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 5, 1997, 11:16 AM CDT (16:16 UTC)
- Expired
- May 5, 1997, 11:50 AM CDT
- In force
- 34 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 11:30 AM CDT | Hail 0.75 | Niotaze, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 4.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 502 m²/s²
- 0-3 km storm-relative helicity
- 713 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 051617 RRA
SVRICT
KSC125-KSZ019-051650-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 5 1997
* SEVERE THUNDERSTORM WARNING FOR
SOUTHERN CHAUTAUQUA COUNTY - SOUTHEAST KANSAS
SOUTHERN MONTGOMERY COUNTY - SOUTHEAST KANSAS
* UNTIL 1150 AM CDT
* SOME TOWNS AFFECTED
SEDAN
PERU
CANEY BY 1130 AM
COFFEYVILLE BY 1130 AM
* AT 1115 AM CDT RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES
WEST OF COFFEYVILLE OR NEAR SEDAN MOVING SOUTHEAST AT 30 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
MARIENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:50 AM CDT, 7 hours 26 minutes earlier.
Area forecast discussion, May 5, 3:50 AM CDT, 7 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 350 AM CDT MON MAY 05 1997 ...SHORT TERM... CONVERGENCE ALONG THE COLD FRONT COMBINED WITH DYNAMICS FROM TAIL END OF SHORT WAVE AND MID-LEVEL COOLING HAVE BEEN STRONG ENOUGH TO DEVELOP SHRA/TSRA ACROSS CE/WRN KS DESPITE LIMITED LOW LEVEL MOISTURE. WILL ADD MENTION OF SCATTERED MORNING PRECIP SC ZONES AND RETAIN 30 POP SE ZONES. WILL COVER CE KS WITH NOWCASTS AND NOT MENTION IN ZONE AS MOST ACTIVITY SHOULD BE OUT OF THE REGION BY 12Z. FRONT TO EXIT THE CWA BY 21Z WITH CLEARING DURING THE AFTERNOON AS NORTH WINDS AND CAA TAKE OVER. FAN/FWC CLOSE ON MAXES...THOUGH SHADED A LITTLE TOWARD THE COOLER FAN AS HIGHS SIMILAR TO YESTERDAYS APPEAR LIKELY. PETERSEN ...LONG TERM... CHC FOR CNVTN TUE EVE/NGT IS THE MAIN CHALLENGE... ETA/NGM FAIRLY SIMILAR IN BRINGING SLGTLY COOLER/DRIER AIR ACRS CNTRL/SERN KS TNGT AS WK SFC RDG DRIFTS INTO ERN KS. GENLY CLR SKIES XPCTD WITH LGT ELY COMPONENT WND ACRS CWA AFT MDNGT. ON TUE...INCRSG LO LVL SLY RETURN FLO/WAA DVLPS ACRS CNTRL KS WITH SFC WRMFNT/LO LVL THERMAL BNDRY BCMG BETTER DEFINED DURG THE AFTN. DLVPMT OF H8 LLJ BY EVE WL INCRS CNVGNC N OF FNT ACRS CNTRL KS. WK H7 S/W OVR CO ALSO PROGD TO KICK EWD INTO CNTRL KS BY EVE. DESPITE ALL THIS...INITIAL LO LVL MSTR RETURN WL BE MRGNL FOR CNVTN ACRS CNTRL KS TUE EVE. BELIEVE BETTER CHC/S WL COME TUE NGT...AND EVEN THEN WL LIKELY SHIFT NEWD WITH WRMFNT INTO NERN KS/ERN NE. FOR NOW...WL KEEP FCST DRY TUE...BUT MAY INTRO CHC OF THUNDER FOR CNTRL KS TUE NGT IN EXTENDED FCST? TEMP-WISE...WITH SLGTLY DRIER AIR INDICATED TNGT WL LWR MINS A CATEGORY FM PRVS FCST AND CLOSE TO FWC. PREFER THE COOLER FWC MAX/S TUE WITH INCRSG CLDS AND SELY SFC FLO. DARMOFAL RSL 076/043 072/050 13002 SLN 076/045 072/052 13002 ICT 077/046 073/052 074 13301 HUT 076/046 073/052 13201 CNU 078/047 073/051 1330-
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.